Changes in serum thyroid hormone levels in 37 children with epilepsy receiving carbamazepine (CBZ) and valproic acid (VPA) were analyzed at the University of Chieti and University of Siena, Italy. Serum T4 and free thyroxine (FT4) levels were significantly lower in patients treated with CBZ and CBZ plus VPA than in controls, but were normal with VPA monotherapy. Serum T3 and FT3 levels were unaffected, and TSH levels were normal in all patients. Thyrotropin responses to thyrotropin-releasing hormone were similar in drug-treated and control groups, suggesting that hypothalamic function is unaffected. Serum thyroid hormone levels were not significantly correlated with serum AED concentrations. [1]

COMMENT. As in previous studies in young adults, children with epilepsy treated with CBZ have decreased serum levels of T4 and FT4 and subclinical hypothyroidism, whereas T3, FT3, and TSH are unaffected. Valproate monotherapy causes no alteration in thyroid hormone levels. Previous studies in adults also showed that phenytoin causes decreased T4 and FT4 levels (see Progress in Pediatric Neurology I, PNB Publ, 1991;pp126-7). Thyroid supplements are usually not indicated in AED-induced reductions in T4 and FT4, unless signs of clinical hypothyroidism are present.